fbpx
skip to Main Content
+44 (0)207 177 2345  consultations@hshairclinic.co.uk Book a consultation
Can Antidepressants Cause Hair Loss? | Hair Loss | Harley Street Hair Clinic

If you are someone who has depression, you will want to make sure that you find a way to treat it and improve how you feel. One of the common solutions that you are going to be presented with is antidepressants.

Antidepressants come in various types, and the one you are prescribed may be different to the one that someone you know has been prescribed.

They all work in similar ways, and for the most part, have some similar possible side effects. Some of which you may have heard of and others that may be news to you. One side effect that some people have found with antidepressants is hair loss.

So, let’s take a look at why this may happen as well as what antidepressants make your hair fall out.

Why do antidepressants cause hair loss?

The type of hair loss that you will experience due to antidepressants is known as telogen effluvium. This hair loss occurs when you become stressed in certain situations (or because you have different hormones and chemicals in your system) and is all down to the fact that your hair follicles have gone into what is known as a resting stage.

Even though your hair follicles are resting, the hair you would typically lose continues to do so at the usual rate, resulting in your hair becoming thin, becoming patchy, and even causing you to have noticeable bald spots.

Is hair loss from antidepressants permanent?

One common question that people ask when they are suffering from hair loss is whether or not it will be permanent? The answer is no; it is not usually permanent. The hair loss can stop when you stop taking the medication; however, this can take up to 6 months to reverse.  It is important to talk to your GP before stopping any medication to ensure it is safe to do so.

What antidepressants make your hair fall out?

There are some antidepressants out there that have been linked to hair loss over others. One example of this is sertraline. Many people have asked does sertraline cause hair loss, and the answer is yes, it can.

However, the thing to remember is that this is not the case for everyone, and the benefits can make it worth it.

Of course, if you are worried about the side effects of your antidepressants, as some people will be. The best thing that you can do is to speak to your doctor or another medical expert. They can give you some advice on how you can lessen the hair loss (and other symptoms) or how you can safely change your medication.

It is also important to remember that you are not alone, that others have had the same issue, and they have been able to recover. Keep calm, and in no time at all, you will find the right approach for you, and you will be able to feel better inside and out.

(Image Source)

Back To Top
×